Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 2, NWS Baltimore/Washington

February 22, 2003Albemarle County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this flash flood warning at Feb 22, 2003, 1:13 PM EST for Albemarle County, City of Charlottesville, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 1:13 PM EST (18:13 UTC)
Expired
Feb 22, 2003, 5:00 PM EST
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Albemarle County, VA, City of Charlottesville, VA

The radar

The Sterling radar (KLWX), 145 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 577 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
577 m²/s²
0-3 km storm-relative helicity
866 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 221815
FFWLWX
VAC003-540-222200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA

* UNTIL 500 PM EST.

* AT 113 PM EST RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER 
  ALBEMARLE COUNTY. THIS AREA OF RAIN WAS MOVING SLOWLY EAST. 
  LAW ENFORCEMENT OFFICIALS HAVE REPORTED FLOODING IN ALBEMARLE 
  COUNTY. THIS IS A DANGEROUS SITUATION. FLOODING IS OCCURRING

  AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN...AND ANOTHER INCH OF 
  RAIN IS POSSIBLE THROUGH 500 PM. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CHARLOTTESVILLE...CROZET AND FREE UNION.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3801 7882 3775 7864 3813 7824 3826 7867

$$

MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:45 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 22, 9:45 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 AM EST SAT FEB 22 2003

MODERATE RAIN WILL MOVE EAST ACROSS THE REGION THIS MORN AND THE
FIRST HALF OF THIS AFTERNOON. SOME ISOLATED STROKES OF THUNDER CAN
BE EXPECTED. DAMMING WILL HOLD TODAY AND TEMPS WILL REMAIN STEADY
UNTIL THE RAIN ENDS BEFORE VERY SLOWLY RISING LATE TODAY. RAIN
TOTALS AS OF MID MORNING WERE GENERALLY RUNNING BETWEEN A HALF INCH
AND AN INCH AND A QUARTER. A HALF INCH TO AN INCH MORE CAN BE
EXPECTED TODAY.

STEADY RAIN WILL BE MOVING E OF THE REGION THIS AFTERNOON...LEAVING
US IN THE DEEP MOISTURE DRY SLOT. AM EXPECTING LOW LVLS TO REMAIN
SOCKED IN HOWEVER WITH SCT SHRA FG AND PATCHY DZ.

FLOOD WATCH REMAINS UP AND WILL MONITOR ANY FLOODNG PROBS IN THE
SHEN VALLY WHERE HOURLY RATES ARE RUNNING AROUND .2 TO .25 INCHES IN
THE HEAVIER RAIN...EVEN A FEW ISOLATED THIRD OF AN INCH REPORTS.
RIVER FLOODNG UPDATES WILL BE UPCOMING THIS AFTERNOON AS WELL.
ATTM...EXPECTING WIDESPREAD MINOR RIVR FLOODNG WITH ISOLATED
MODERATE. FAR BELOW THE JAN 1996 FLOODNG.

HIGH WIND WATCH REMAINS IN PLACE AND WILL LIKELY NEED AN UPGRADE TO
A WARNING LATER TODAY. DENSE FOG ADVSRY HAS BEEN ALLOWED TO EXPIRE
ALTHOUGH VSBYS REMAIN GENERALLY 1-2SM...WITH SCT AREAS BLO 1SM.

STRONG
--------------------------
WBCAFDLWX
400 AM EST SAT FEB 22 2003

...SHORT TERM...TODAY THRU SUN...

RADAR SHOWS FIRST AREA OF LIFT APPROACHING SW CWA ATTM. PRECIP ASSOC
WITH STRONG WAA...UL DIV...AND 500-700MB VVEL. CENTER OF LIFT WILL
BE OVER CWA BETWEEN 12Z AND 02Z TONIGHT. PERIODS OF RAIN WILL
RESULT. QPF WILL AVERAGE AROUND AN INCH THRU THIS EVE...WITH LOCALLY
HIGHER AMNTS N AND NW CWA NEAR THETA E RIDGE AND CLOSER TO PATH OF
LOW. FLOOD WATCH WILL REMAIN IN EFFECT IN ALL BUT FAR S CWA THRU SUN
MORN.

SOUNDINGS ALSO SHOW THE POTENTIAL FOR CONVECTION DUE THE STRENGTH OF
THE LIFT AND SPEED SHEER DUE TO LLJET AS HIGH AS 50 KTS THIS
AFT/EVE. HOWEVER...ANY CONVECTION WOULD BE ELEVATED DUE TO THE COLD
AIR DAMMING IN PLACE /SOUNDINGS SHOW STEEP INVERSION JUST OFF SFC
THRU SUN AM FROPA/. THE CONCENTRATED LIFT MOVES E OF CWA BY MIDNIGHT
TONIGHT AND CWA WILL BE LEFT WITH SCT SHRA DURING PRE DAWN HOURS.
PRECIP WILL END AT FROPA TIME E OF MTNS WITH DOWNSLOPE WINDS TAKING
OVER. SCT SHSN ON RIDGES POST FROPA SUN.

GUSTY WINDS FROM THE LOW LEVEL JET MAY START TO MIX DOWN THIS
EVENING AT ELEVATIONS ABOVE 2KFT AS THE WARM FRONT MOVES THROUGH.
REST OF CWA WILL NOT SEE MIXDOWN UNTIL FROPA WHICH WILL BE BETWEEN 5
AM AND 9 AM FROM NW TO SE CWA SUN MORN. DUE TO THE STRENGTH OF THE
CAA /850MB TEMPS DROP 15 DEGREES IN 12 HOURS SUN MORN/...RAPIDLY
DEEPENING LOW PRES...AND WNW 850MB WINDS OF 55KTS...WINDS WILL
INCREASE TO 30 TO 40 MPH ACROSS MOST OF CWA AT FROPA TIME. HIGHER
ELEVATIONS MAY SEE GUSTS TO 60 MPH SUN MORN. HAVE ISSUED HIGH WIND
WATCH FOR SUNDAY ALL ZONES.

REGARDING TEMPS...THE MERCURY WILL HAVE A HARD TIME RISING TODAY
WITH THE SIG COLD AIR DAMMING AND SNOW PACK. HAVE UNDERCUT GUIDANCE.
TEMPS SHUD STAY STEADY TONIGHT AS A WARM FRONT PUSHES THRU CWA FROM
N TO S. TEMPS MAY EVEN RISE A BIT AT HIGHER ELEVATIONS. HIGHS SUNDAY
WILL BE SET IN THE MORNING AT FROPA THEN REMAIN STEADY OR SLOWLY
FALL SUN AFT. GUIDANCE TEMPS LOOKED TOO HIGH ON SUNDAY WITH SUCH
STRONG ADVECTION AND LEFTOVER SNOWPACK SO UNDERCUT THEM
AGAIN.

THANKS FOR COORD CTP...PHL...RNK...AKQ.

MMARGRAF

LONG TERM (SUN NIGHT THROUGH FRI)

THE ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD WITH SEVERAL
S/WAVES MOVING ACROSS THE REGION. THE LEAD AND STRONGEST S/WAVE WILL
BE EAST OF THE AREA SUN EVENING. STRONG GUSTY WINDS AT THE START OF
THE PERIOD WILL DECREASE SUN EVENING. WEAK RIDGING IS PROGGED TO SET
UP SUN NIGHT...AND MOVE QUICKLY TO THE EAST BY MON MORNING. AT THAT
TIME...MOISTURE WILL START TO INCREASE AHEAD OF THE NEXT S/WAVE.
ENOUGH MOISTURE AND LIFT EXPECTED FOR CHANCE OF SNOW (THE BEST
CHANCE WILL BE OVER THE WEST AND NORTH ZONES). QPF AMOUNTS WITH THIS
SYSTEM WILL BE LIGHT AND AVERAGE LESS THAN ONE TENTH INCH. IN
SIMILAR FASHION...EXPECT ANOTHER CHANCE FOR SNOW WED. FOR THU AND
FRI...EXPECT A RAIN SNOW MIX.  PRECIP THU MORNING WILL START OFF AS
SNOW BEFORE CHANGING OVER TO RAIN. PRECIP MAY CHANGE BACK OVER TO
SNOW EARLY FRI BEFORE ENDING.

WITH REGARD TO TEMPERATURES AND POPS...MEX READINGS LOOK REASONABLE.
WILL VARY AROUND THOSE. THE COLDEST NIGHT WILL BE TUE NIGHT WITH
AIR MASS MODIFYING DURING THE LATTER HALF OF THE WEEK. BASED ON
LATEST TRENDS...ADDED POPS TO DAY 7 AND ADJUSTED TEMPS TO ACCOUNT
FOR THE PRECIP TYPE.

CPW

.LWX...
DC...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE DCZ001.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONE DCZ001.

MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES MDZ002>003...MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...
VAZ025>031...VAZ042...VAZ053>054.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ048>055.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES WVZ048>055.
Hazardous weather outlook, Feb 22, 11:30 AM EST, 1 hour 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SHOWERS WILL HAVE MOVED OUT OF THE AREA BY EARLY AFTERNOON AND
TEMPERATURES WILL HAVE COOLED BEHIND THE COLD FRONT WHICH WILL
REDUCE SNOW MELT. HIGH WATER ON SMALL STREAMS AND POOR DRAINAGE
AREAS SHOULD BEGIN TO RECEDE. LARGER RIVERS WILL REMAIN HIGH. FLOOD
WARNINGS WILL BE IN EFFECT FOR PORTIONS OF THE POTOMAC AND
RAPPAHANNOCK RIVERS.

A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM TODAY. WINDS HAVE BEEN
GUSTING 30 AND 45 MPH. STRONGER WIND GUSTS ARE STILL POSSIBLE
THROUGH THIS AFTERNOON. WINDS WILL DIMINISH RAPIDLY THIS EVENING AS
HIGH PRESSURE BUILDS IN.

.DAYS TWO THROUGH SEVEN...

A WEAK IMPULSE WILL BRING A CHANCE FOR LIGHT SNOW SHOWERS TO THE
AREA ON MONDAY. THIS SYSTEM WILL BRING COLDER AIR TO THE REGION FOR
TUESDAY AND WEDNESDAY. SNOW MAY SPREAD BACK IN WEDNESDAY AHEAD OF
ANOTHER POSSIBLE COASTAL STORM FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND SUNDAY.

WATSON

In the hours before

Special weather statement, Feb 22, 11:08 AM EST, 2 hours 5 minutes before
DCZ001-MDZ005>007-009>011-013-014-VAZ053-054-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EST SAT FEB 22 2003

...HEAVY RAIN...

HEAVY RAIN WAS MOVING ACROSS THE WASHINGTON AND BALTIMORE METRO
AREAS DURING THE LATE MORNING. RAIN WILL CONTINUE TO BE HEAVY AT
TIMES UNTIL THE EARLY AFTERNOON. RAINFALL RATES OF NEARLY A HALF
INCH PER HOUR ARE POSSIBLE.

THIS WILL CAUSE PROBLEMS AROUND THE URBAN AND SUBURBAN AREAS. THERE
WILL BE SUBSTANTIAL AREAS OF STANDING WATER ON AREA ROADS THAT ARE
HAVING TROUBLE DRAINING DUE TO SNOW COVER AROUND THEM. THE SNOW
KEEPS WATER FROM RUNNING OFF THE ROADS AS QUICKLY AND ALSO CAN BLOCK
DRAINS. THIS CAN CREATE DEEP WATER THAN UNSUSPECTING DRIVERS CAN
ENCOUNTER QUICKLY. DRIVE VERY CAUTIOUSLY.

ALSO DRAINAGE AROUND HOUSES CAN BE IMPACTED. CHECK LOWER LEVELS OF
YOUR HOME FROM TIME TO TIME FOR EVIDENCE OF WATER.

STRONG

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.